Wyoming, 2018High Wind in Wyoming, December 15, 2018
December 15, 2018 · NWS CYS · 1 event in 1 county or zone
High winds were measured by several Wyoming Department of Transportation sensors along Interstate 80. Winds across the rest of the wind prone areas in southeast Wyoming were strong but did not meet high wind criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured by several Wyoming Department of Transportation sensors along Interstate 80. Winds across the rest of the wind prone areas in southeast Wyoming were strong but did not meet high wind criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 9:52 PM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Dec 14, 9:52 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
952 PM MST Fri Dec 14 2018
.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM MST Fri Dec 14 2018
Strong winds are the forecast challenge through Saturday with this
forecast package.
Currently...Surface high pressure located over northwestern
Colorado into western Wyoming this afternoon. Upper ridge axis has
shifted east of the CWA this afternoon which will allow westerly
to southwesterly surface winds to return to the area.
700mb winds increasing this evening as system moving into
California moves inland. By 06Z...GFS 700mb winds up to 45-50kts
out by Arlington. Craig to Casper 850/700mb height gradients
quickly ramp up to 60mtrs after 06Z. Do believe current start time
of High Wind Warning still looks good with strong winds beginning
at Arlington and spreading east through Saturday morning. No
changes made to current wind headlines.
Upper shortwave trough moves through around 21Z Saturday with
winds easing behind the system. It will still be breezy to locally
windy into Saturday evening before 700mb winds drop back down to
25-30kts late Saturday evening. Later shifts will need to monitor
wind trends on ending the current High Wind Warnings.
Pretty nice day Sunday with 700mb temperatures up to +2C across
western portions of the CWA. Dry weather expected.
.LONG TERM...(Monday through Friday)
Issued at 200 PM MST Fri Dec 14 2018
Monday...Continued dry and mild with southerly flow aloft and
limited low and mid level moisture.
Tuesday...A bit cooler as the flow aloft turns northerly and 700 mb
temperatures peak near -2 Celsius. Continued dry.
Wednesday/Thursday...Becoming windy as the northwest flow aloft
strengthens, helping the surface and low level gradients to
strengthen. Continued mild with 700 mb temperatures near 0 Celsius
on Wednesday and a few degrees warmer on Thursday.
Friday...The flow aloft backs slightly to west northwest. Still dry
with minimal low and mid level moisture. Downslope warming winds and
700 mb temperatures near 3 Celsius will keep temperatures on the
mild side.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 948 PM MST Fri Dec 14 2018
VFR conditions are expected at all terminals tonight and through
the remainder of the TAF period. SCT to BKN high CIGS will
continue to develop through the evening across eastern Wyoming and
spilling into western Nebraska. Strong winds aloft will develop
tonight and early Saturday morning with potential for gusts to
50kts from the west. Aviators be aware of mountain wave
turbulence in and around complex terrain tomorrow afternoon.
Winds will die down near sunset with clearing skies.
&&
.FIRE WEATHER...
Issued at 200 PM MST Fri Dec 14 2018
Gusty winds to continue this afternoon across southeast Wyoming,
becoming strong in the wind prone areas of southeast Wyoming
tonight into Saturday. A dry cold front will move through the area
Saturday afternoon with winds shifting to the northwest behind the
front. Winds easing afterwards Saturday night into Sunday. Warmer
and dry weather through much of the next week with afternoon
humidity staying above critical levels.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Saturday for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 14, 3:07 AM MST, 22 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 AM MST Fri Dec 14 2018
WYZ103-106-110-116-117-151100-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
307 AM MST Fri Dec 14 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winds are expected to increase this evening with locally strong
winds expected mainly after midnight. A High Wind warning will go
into effect at midnight tonight for most of the area.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Locally strong winds will persist into Saturday afternoon before
diminishing. Widespread hazardous weather is then not expected
Sunday through Thursday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109-
111>115-118-119-151100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
307 AM MST Fri Dec 14 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- December 15, 1:50 AM MST to 3:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor one mile north-northwest of Arlington measured the reported wind gust. Several other sensors in the area had gusts from the upper 50s to upper 60s with sustained winds in the mid to upper 40 mph range.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Virginia, December 15 to 17, 201839 events
- Flooding in Maryland, December 15 to 18, 201821 events
- Flooding in West Virginia, December 15 to 18, 201812 events
- Flash Flood and Flooding in Illinois, December 15 to 26, 20184 events
- High Wind in Oregon, December 15 to 16, 201870 kt wind · 4 events
- High Wind in Wyoming, December 15, 201876 kt wind · 3 events
- High Wind in Montana, December 15, 201857 kt wind · 3 events
- High Wind in Alaska, December 15 to 16, 201863 kt wind · 3 events
- High Wind in Montana, December 15, 201852 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 15, 20181 event
- Flood in Missouri, December 15, 20181 event
- Flood in District of Columbia, December 15 to 16, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796048.